- increasing intestinal activity
- increasing saliva and phlegm production
- increasing heart rate
- increasing blood pressure
- suppressing appetite
- boosting mood
- stimulating memory
- stimulating alertness
Nicotine is addictive. Consuming it poses a number of health hazards, including:
- adversely affecting the heart, reproductive system, lungs, and kidneys
- increasing risk of cardiovascular, respiratory, and gastrointestinal disorders
- decreasing immune response
- increasing the risk of cancer in multiple organ systems
Perhaps you’ve noticed a correlation between exposure to tobacco or tobacco smoke and experiencing certain physical reactions, such as:
If you experience these symptoms, you might have an allergy to tobacco products or tobacco smoke. Or you might have an allergy to the nicotine in those products and their byproducts.
Nicotine replacement therapy
Sometimes a nicotine allergy is discovered when using nicotine replacement therapy (NRT) to help quit the use of tobacco products.
NRT provides the nicotine without the other harmful chemicals delivered through traditional tobacco products, like cigarettes and chewing tobacco. Thus, the nicotine is more isolated as a potential allergen.
NRT comes in a number of forms, including:
- nasal spray
Signs of a severe nicotine allergy
Call your doctor immediately or get to a hospital emergency room if you experience signs of a severe allergic reaction, including:
- difficulty breathing
- swelling of your face, lips, tongue, or throat
Other serious side effects of nicotine may include:
- irregular heartbeat
- chest pain
Many allergists when testing for tobacco smoke allergies will test for allergies to the chemicals in tobacco products like cigarettes. The test might include drops of the different allergens being applied on or under your skin to see which ones produce a reaction.
If you’re using NRT in the form of a patch that delivers a steady dose of nicotine, you might have an allergic reaction to the ingredients of the patch, such as the adhesive, other than nicotine.
This allergy might show up in the area the patch was applied to. Signs include:
Sometimes an overdose of nicotine is mistaken for an allergic reaction. Symptoms of an overdose might include:
Nicotine’s interaction with certain medications can be mistaken for an allergic reaction. Check with your pharmacist before combining nicotine with any other medication.
Some common medications that can react with nicotine include:
The most effective way to treat a nicotine allergy is avoidance. Stop using tobacco products and avoid places with tobacco smoke.
If you can’t avoid places where you’ll be exposed to secondhand smoke, consider wearing a surgical mask.
If you have allergic reactions when exposed to tobacco products or tobacco smoke, you might have a nicotine allergy. Or you might discover a nicotine allergy when using NRT to help stop your use of tobacco products.
In most cases, it’ll take a doctor to verify that your symptoms are an allergic reaction to nicotine.
If you receive a diagnosis of a nicotine allergy, your best course of action is to avoid nicotine in all forms. This includes:
- tobacco products, such as cigarettes and chewing tobacco
- tobacco smoke
- NRT products, such as gum, lozenges, patches, etc.